Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 12, NWS Great Falls, MT

March 7, 2012

NWS Great Falls, MT issued this high wind watch at Mar 7, 2012, 2:38 PM MST. It took effect at Mar 9, 2012, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2012, 2:38 PM MST (21:38 UTC)
In effect from
Mar 9, 2012, 12:00 AM MST
Expired
Mar 8, 2012, 1:41 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WWUS75 KTFX 072138
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
238 PM MST WED MAR 7 2012

...STRONG WINDS POSSIBLE THURSDAY NIGHT THROUGH LATE FRIDAY
EVENING...

.ANOTHER FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
THE REGION THURSDAY NIGHT THROUGH FRIDAY. AS THIS SYSTEM MOVES
THROUGH...EXPECT STRONG WINDS TO DEVELOP AHEAD OF THE DISTURBANCE.
THE STRONG WINDS SHOULD DEVELOP OVER THE ROCKY MOUNTAINS EARLY ON
FRIDAY MORNING...THEN GRADUALLY SPREAD OUT OVER THE PLAINS INTO
THE CUT BANK AREA BY LATE FRIDAY MORNING AND INTO FRIDAY
AFTERNOON. AREAS OF BLOWING SNOW COULD AFFECT PORTIONS OF THE
NORTHERN ROCKY MOUNTAIN FRONT...WHILE FIRE DANGERS WILL BE
INCREASED FOR GRASSY AREAS OUT OVER THE PLAINS.

MTZ009-010-048-081000-
/O.NEW.KTFX.HW.A.0012.120309T0700Z-120310T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
238 PM MST WED MAR 7 2012

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE ROCKY
  MOUNTAIN FRONT AND IN THE CUT BANK AREA BEGINNING LATE THURSDAY
  NIGHT CONTINUING THROUGH LATE FRIDAY EVENING.

* WINDS: EXPECT SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS
  NEAR 65 MPH. ISOLATED GUSTS AROUND 75 MPH WILL BE POSSIBLE IN
  THE FAVORED WINDIER LOCATIONS.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL BE POSSIBLE OVER THE
  NORTHERN ROCKY MOUNTAIN FRONT. SOME WIND DAMAGE IS
  POSSIBLE...ALONG WITH THE POTENTIAL FOR POSSIBLE POWER OUTAGES.
  FIRE DANGER WILL ALSO BE INCREASED FOR GRASSY AREAS OVER THE
  PLAINS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
344 
WWUS75 KTFX 080403
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 PM MST WED MAR 7 2012

...STRONG WINDS POSSIBLE THURSDAY NIGHT THROUGH LATE FRIDAY
EVENING...

.ANOTHER FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
THE REGION THURSDAY NIGHT THROUGH FRIDAY. AS THIS SYSTEM MOVES
THROUGH...EXPECT STRONG WINDS TO DEVELOP AHEAD OF THE
DISTURBANCE. THE STRONG WINDS SHOULD DEVELOP OVER THE ROCKY
MOUNTAINS EARLY ON FRIDAY MORNING...THEN GRADUALLY SPREAD OUT
OVER THE PLAINS AND INTO THE CUT BANK AREA AROUND MID DAY FRIDAY.
AREAS OF BLOWING SNOW COULD AFFECT PORTIONS OF THE NORTHERN ROCKY
MOUNTAIN FRONT...WHILE FIRE DANGERS WILL BE INCREASED FOR GRASSY
AREAS OUT OVER THE PLAINS.

MTZ009-010-048-081200-
/O.CON.KTFX.HW.A.0012.120309T0700Z-120310T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
903 PM MST WED MAR 7 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE
  ROCKY MOUNTAIN FRONT AND IN THE CUT BANK AREA BEGINNING LATE
  THURSDAY NIGHT CONTINUING THROUGH LATE FRIDAY EVENING.

* WINDS: EXPECT SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS
  NEAR 65 MPH. ISOLATED GUSTS AROUND 75 MPH WILL BE POSSIBLE IN
  THE FAVORED WINDIER LOCATIONS.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL BE POSSIBLE OVER THE
  NORTHERN ROCKY MOUNTAIN FRONT. SOME WIND DAMAGE IS
  POSSIBLE...ALONG WITH THE POTENTIAL FOR POSSIBLE POWER OUTAGES.
  FIRE DANGER WILL ALSO BE INCREASED FOR GRASSY AREAS OVER THE
  PLAINS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
887 
WWUS75 KTFX 081047
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 AM MST THU MAR 8 2012

MTZ009-010-048-082200-
/O.CON.KTFX.HW.A.0012.120309T0700Z-120310T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
347 AM MST THU MAR 8 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS POSSIBLE BEGINNING LATE
  THURSDAY NIGHT AND CONTINUING THROUGH LATE FRIDAY EVENING.

* WINDS: WEST WINDS 35 TO 45 MPH...WITH GUSTS NEAR 65 MPH.
  ISOLATED GUSTS AROUND 75 MPH POSSIBLE.

* OTHER IMPACTS: STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT FOR
  HIGH PROFILE VEHICLES. FIRE DANGER WILL WILL ALSO INCREASE ACROSS
  SNOW-FREE GRASSLAND AREAS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND 
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
648 
WWUS75 KTFX 082041
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MST THU MAR 8 2012

MTZ009-010-048-090700-
/O.UPG.KTFX.HW.A.0012.120309T0700Z-120310T0700Z/
/O.NEW.KTFX.HW.W.0016.120309T0700Z-120310T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
141 PM MST THU MAR 8 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST FRIDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WINDS POSSIBLE BEGINNING LATE TONIGHT
  AND CONTINUING THROUGH LATE FRIDAY EVENING.

* WINDS: WEST WINDS 35 TO 45 MPH...WITH GUSTS NEAR 65 MPH. 
  ISOLATED GUSTS AROUND 75 MPH POSSIBLE.

* OTHER IMPACTS: STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT 
  FOR HIGH PROFILE VEHICLES. FIRE DANGER WILL WILL ALSO 
  INCREASE ACROSS SNOW-FREE GRASSLAND AREAS. 

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING AND
  MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 7, 10:15 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 7, 10:15 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MST WED MAR 7 2012

UPDATE TO AVIATION

.UPDATE...

TODAY...UPDATE TO ZONES NOT PLANNED THIS MORNING...HIGH PRESSURE
WILL BUILD ALOFT TODAY AND THE AIRMASS WILL WARM AND DRY. SURFACE
LOW PRESSURE ACROSS ALBERTA AND SASKATCHEWAN WILL KEEP A GOOD
SURFACE PRESSURE GRADIENT ACROSS THE PLAINS AND BRISK WINDS WILL
BE IN PLACE BY THIS AFTERNOON. CURRENT FORECAST LOOKS TO BE IN
GOOD SHAPE. ZELZER

&&

.AVIATION...
UPDATED 1710Z.
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST 18Z
THURSDAY. A MODERATE NORTHWEST FLOW ALOFT WILL MAINLY BRING AREAS OF
HIGH CLOUDINESS TO THE AREA THROUGH THE PERIOD. WESTERLY WINDS WILL
ALSO BE BREEZY ACROSS THE AREA THROUGH THIS EVENING WITH GUSTS
MAINLY 20 TO 30 KT. HOWEVER...GUSTS IN EXCESS OF 40 KT ARE EXPECTED
ALONG THE ROCKY MOUNTAIN FRONT (WEST OF KCTB AND KGTF).
OVERALL...WINDS WILL DECREASE SOMEWHAT AFTER 02Z.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 430 AM MST WED MAR 7 2012/

TODAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE...CURRENTLY OVER THE
EASTERN PACIFIC...WILL MOVE EAST INTO THE REGION OVER THE NEXT
SEVERAL DAYS. THIS WILL KEEP THE AREA DRY AND PRECIPITATION FREE
THROUGH THE REST OF THE WEEK WITH TEMPERATURES WARMING EACH DAY.
NEAR TO SLIGHTLY BELOW AVERAGE TEMPERATURES TODAY WILL WARM ABOVE
AVERAGE THURSDAY AND WELL ABOVE AVERAGE BY FRIDAY...WITH PORTIONS OF
NORTH CENTRAL MT POTENTIALLY SEEING NEAR RECORD TEMPERATURES
FRIDAY AFTERNOON. A MODERATE PRESSURE GRADIENT ACROSS THE ROCKIES
WILL MAINTAIN BREEZY SW WINDS OVER MUCH OF NORTH CENTRAL MT
THROUGH THE NEXT SEVERAL DAYS...WHILE LIGHTER WINDS PREVAIL OVER
SW MT. BY FRIDAY AFTERNOON...THE UPPER RIDGE BEGINS TO FLATTEN
SOMEWHAT AS ENERGY MOVES BY WELL TO THE NORTH IN CANADA AND THIS
RESULTS IN STRENGTHENING WINDS ALOFT OVER NORTHERN MT AND POTENTIALLY
STRONG WINDS ALONG THE MTN FRONT AND ADJACENT PLAINS BY FRIDAY
AFTERNOON. HOENISCH

FRIDAY NIGHT THROUGH WEDNESDAY...THE MEDIUM RANGE PERIOD STARTS OUT
WARM AND DRY WITH A STRONG WESTERLY FLOW ALOFT. AN UPPER TROF
DIGGING ALONG THE WEST COAST SUNDAY WILL RESULT IN AN INCREASING
SOUTHWEST FLOW ALOFT AND ISOLATED SNOW SHOWERS OVER THE ROCKY
MOUNTAIN FRONT. MODELS BRING A PIECE OF SHORT WAVE ENERGY ACROSS THE
AREA SUNDAY NIGHT AS THE UPPER TROF MOVES INLAND THE PACIFIC
NORTHWEST. ISOLATED SNOW SHOWERS ARE A POSSIBILITY ACROSS THE AREA.
THE MODELS BEGIN TO DIVERGE A BIT FOR THE MONDAY TO WEDNESDAY
TIME-FRAME BUT KEEP THE UPPER TROF ALONG THE WEST COAST WHILE
MAINTAINING A SOUTHWEST FLOW ALOFT OVER THE AREA. SNOW WILL BE
CONFINED TO THE WESTERN MOUNTAINS. TEMPERATURES WILL BE 15 TO 20
DEGREES ABOVE SEASONAL AVERAGES OVER THE WEEKEND. A SURFACE COLD
FRONT WILL MOVE ACROSS THE AREA MONDAY DROPPING TEMPERATURES TO NEAR
SEASONAL AVERAGES BEFORE CLIMBING ABOVE AVERAGES AGAIN TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  24  56  38 /   0   0   0   0
CTB  40  22  51  35 /   0   0   0   0
HLN  37  17  51  28 /   0   0   0   0
BZN  35   4  47  13 /   0   0   0   0
WEY  26  -7  35   1 /   0   0   0   0
DLN  35  10  48  20 /   0   0   0   0
HVR  46  18  58  28 /   0   0   0   0
LWT  36  20  51  32 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 7, 3:59 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MST WED MAR 7 2012

MTZ008-011>015-045-047-050>055-081100-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-LIBERTY-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
359 AM MST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-044-046-048-049-081100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
359 AM MST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST WINDS WILL LIKLEY DEVELOP ALONG THE ROCKY MOUNTAIN
FRONT FRIDAY AND SPREAD EAST ONTO THE ADJACENT PLAINS FRIDAY
AFTERNOON AND EVENING. VERY MILD AND DRY CONDITIONS ARE ALSO
EXPECTED FRIDAY...AND THE COMBINATION AND STRONG WINDS AND WARM
AND DRY CONDITIONS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON
THE GRASSLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.